Abnormal Breast Growth in Boys
Written by Faith Anderson on May 31, 2013
Risperdal Linked to Breast Growth in Boys
Gynecomastia is a medical condition associated with the abnormal swelling of breast tissue in boys or men, caused by an imbalance of the hormones estrogen and testosterone. In some cases, gynecomastia may occur as a result of an abnormal condition related to disease or metabolic disorders, but other cases of gynecomastia are associated with side effects related to potentially dangerous medications. In recent years, a number of product liability lawsuits have been filed against Risperdal maker Johnson & Johnson on behalf of boys and young men who claim that they experienced gynecomastia side effects while taking Risperdal, a popular antipsychotic drug used as a treatment for bipolar disorder, autism and certain behavior disorders.
Possible Psychological Side Effects of Gynecomastia
Pending Risperdal lawsuits allege that Johnson & Johnson failed to adequately warn consumers and the medical community about the risk of breast growth problems with Risperdal use. In light of this latest study highlighting the adverse psychological effects of gynecomastia, it is likely that many more Risperdal lawsuits will be filed against Johnson & Johnson in the coming months. According to mounting research, gynecomastia can have a considerable adverse effect on the psychological well-being of boys, specifically related to their mental health, social functioning and self-esteem. As a result of their findings, the researchers involved in the gynecomastia study are advising doctors to be aware of the problems associated with breast growth in boys and to consider early treatments. In many cases, the only treatment for gynecomastia is surgical removal of the breasts.
Contact a Qualified Attorney to File a Claim
In the gynecomastia study, researchers from Boston Children’s Hospital examined 47 boys between the ages of 12 and 21 with gynecomastia, and 92 without the condition. The study authors found that adolescents with abnormal breast growth reported problems with harassment, rejection, teasing and humiliation as a result of the condition. Boys with gynecomastia were also found to experience tension, loneliness and restlessness, as well as body pain and physical limitations. If you have experienced a defective drug side effect like gynecomastia, and you believe Risperdal or another medication to be the cause, contact a reputable attorney in your area to discuss your legal options. You may have grounds to file a product liability lawsuit against the drug maker, in order to pursue financial compensation for your injuries and medical bills.